Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 165, NWS Cleveland, OH

August 8, 2019Knox County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 8, 2019, 12:09 PM EDT for Knox County, Ohio. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2019, 12:09 PM EDT (16:09 UTC)
Expired
Aug 8, 2019, 12:29 PM EDT
In force
20 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Knox County, OH

The radar

The Cleveland radar (KCLE), 139 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WUUS51 KCLE 081609
SVRCLE
OHC083-081700-
/O.NEW.KCLE.SV.W.0165.190808T1609Z-190808T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1209 PM EDT Thu Aug 8 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Knox County in north central Ohio...

* Until 100 PM EDT.

* At 1209 PM EDT, a severe thunderstorm was located near Centerburg,
  or 11 miles southwest of Mount Vernon, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Utica and Centerburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4024 8248 4027 8248 4027 8264 4028 8271
      4035 8264 4024 8233
TIME...MOT...LOC 1609Z 301DEG 34KT 4027 8262 

HAIL...1.00IN
WIND...60MPH
 
$$

LaPlante
1 follow-up statement
348 
WWUS51 KCLE 081629
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
1229 PM EDT Thu Aug 8 2019

OHC083-081639-
/O.CAN.KCLE.SV.W.0165.000000T0000Z-190808T1700Z/
Knox OH-
1229 PM EDT Thu Aug 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KNOX COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4024 8248 4027 8248 4027 8264 4028 8271
      4035 8264 4024 8233
TIME...MOT...LOC 1627Z 301DEG 34KT 4017 8240 

$$

LaPlante

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:27 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 8, 9:27 AM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
927 AM EDT Thu Aug 8 2019

.SYNOPSIS...
A cold front across the central Great Lakes will move southeast
across the area this afternoon and this evening. High pressure
will build in on Friday and continue to dominate the weather
across the region through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Severe weather threat continues to diminish the further west one
goes as cold front continues to push east into the area. Slight
risk for severe weather remains southeast of the area. Made some
hourly temperature adjustments but no other major changes at
this time.

Original...Radar continues to show convection ahead of the
approaching cold front dropping southeast toward the area.
Earlier trends of a more southward tracking propagation are
continuing however with the best lightning still on the west
side. Weakening activity was on the east side of the system. The
HRRR shows this activity continuing to weaken substantially as
it reaches the area around 10-12Z. Later this morning and early
this afternoon, expect thunderstorms to redevelop. Will have
highest chances east and southeast. Cooler, drier air moves in
for tonight although there will be lingering low level moisture
across far northeast OH and nwrn PA, sufficient to allow for
lake effect showers to develop in the cooler air. Will continue
with chance pops for that for the first half of the night.
Friday will be similar although 850mb temps will be a degree or
two higher. For now will continue with a dry forecast but
wouldnt be surprised if there were a few showers off the lake
into the far northeast. Waterspouts will also be possible east
half/third. High temps today will range from the upper 70s east
to mid 80s west. Friday will be a few degrees cooler.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
High pressure from the Upper Midwest will build southeast to
the Mid- Atlantic over the weekend keeping the local area dry.
Upper trough over the eastern Great Lakes at the start of the
period will rotate east, with heights rebounding and
temperatures gradually moderating. Highs on Saturday ranging
from the lower 70s to lower 80s with low humidity will warm 5
degrees or more on Sunday. Skies will be mostly sunny to partly
cloudy.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
A weak frontal boundary will settle south of the Lake by Monday
morning with surface high pressure from the Upper Great Lakes
building towards New England on Tuesday. Upper level pattern
transitions to more of a zonal flow during the long term which
allows a chance of showers and thunderstorms to return to the
region, possibly focused along that stalled front. At this times
models are showing active weather focused in the Monday night
through Tuesday night window but certainly time for this to
change as we start to sample the trough approaching the west
coast of the United States. Moisture return and upstream
convective trends will also be a factor during the first half of
next week.

&&

.AVIATION /12Z Thursday THROUGH Monday/...
Conditions VFR this morning ahead of cold front approaching from
the central Great Lakes. Ahead of the front, convection that had
been moving toward the area all night has largely dissipated as
models suggested. Expect VFR conditions to persist through the
morning. By early afternoon expect diurnal forcing along with
the front to trigger additional thunderstorm development.
Highest chances will be east and south.  Expecting mainly VFR
through the afternoon but with any convection, expect MVFR or
IFR. Winds will increase from the west late morning and
afternoon gusting to around 20 knots. Tonight expect VFR
conditions as high pressure and drier air move in from the west.

OUTLOOK...Non-VFR possible in thunderstorms late Sunday night
into Monday.

&&

.MARINE...
Southwest winds will increase this morning ahead of a trough
crossing Lake Erie. Initially waves will build offshore, then a
wind shift to the west behind the front will bring higher waves
onshore. Waves of 3 to 5 feet are expected from Vermilion to
Erie, PA and both a Small Craft Advisory and High Swimming Risk
have been issued for today and tonight. Better push of cold
advection arrives this evening behind the front there is a
chance the Small Craft Advisory may need to be extended to the
western basin. Onshore flow will maintain choppy conditions on
Friday but will likely fall below Small Craft criteria.

The airmass will cool sufficiently with a trough lingering
across the eastern end of Lake Erie for waterspouts to develop
at times Friday and Friday night. Onshore flow with northwest
winds of 10-15 knots will continue on the east end of the lake
into Saturday as high pressure strengthens from the west.
Conditions are expected to improve on Sunday as winds back to
southwesterly.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement through late tonight for OHZ010>012-
     089.
PA...Beach Hazards Statement through late tonight for PAZ001.
MARINE...Small Craft Advisory until 4 AM EDT Friday for LEZ145>149.

&&

SYNOPSIS...TK
NEAR TERM...TK/Lombardy
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...TK
MARINE...KEC
Hazardous weather outlook, Aug 8, 5:50 AM EDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
550 AM EDT Thu Aug 8 2019

OHZ003-006>009-013-014-017>022-027>031-091000-
Lucas-Wood-Ottawa-Sandusky-Erie-Geauga-Ashtabula Inland-Hancock-
Seneca-Huron-Medina-Summit-Portage-Wyandot-Crawford-Richland-Ashland-
Wayne-
550 AM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>012-089-091000-
Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-
550 AM EDT Thu Aug 8 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ023-032-033-036>038-047-PAZ002-003-091000-
Trumbull-Stark-Mahoning-Marion-Morrow-Holmes-Knox-Southern Erie-
Crawford-
550 AM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop today along and ahead of a
cold front. A few storms may approach severe limits with hail and
strong wind gusts the most likely threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001-091000-
Northern Erie-
550 AM EDT Thu Aug 8 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Also, thunderstorms are expected to develop today along and ahead of
a cold front. A few storms may approach severe limits with hail and
strong wind gusts the most likely threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-091000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
550 AM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 8, 11:52 AM EDT, 17 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1152 AM EDT Thu Aug 8 2019

PAZ002-003-081645-
Southern Erie-Crawford-
1152 AM EDT Thu Aug 8 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ERIE AND
NORTHERN CRAWFORD COUNTIES...

At 1151 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Waterford to 7 miles south of
Conneaut. Movement was east at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Edinboro, Titusville, Union City, Cambridge Springs, Waterford,
Albion, Wattsburg, Riceville, Lincolnville, Canadohta Lake, Guys
Mills, Saegertown, Conneautville, Cranesville, Hydetown, Springboro,
Mill Village, Blooming Valley, Townville and Spartansburg.

LAT...LON 4162 7982 4160 7985 4178 8052 4187 8052
      4205 7995 4205 7976 4201 7976 4200 7975
      4200 7962 4199 7961 4162 7962
TIME...MOT...LOC 1551Z 271DEG 21KT 4202 8002 4185 8055

Lombardy
Special weather statement, Aug 8, 12:03 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1203 PM EDT Thu Aug 8 2019

OHZ037-047-081630-
Morrow-Knox-
1203 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORROW AND
SOUTHWESTERN KNOX COUNTIES...

At 1203 PM EDT, a strong thunderstorm was located over Centerburg, or
14 miles west of Mount Vernon, moving southeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Utica, Centerburg, Sparta and Martinsburg.

LAT...LON 4024 8248 4027 8248 4027 8274 4028 8275
      4035 8275 4035 8279 4036 8280 4043 8274
      4024 8223
TIME...MOT...LOC 1603Z 301DEG 34KT 4032 8273

LaPlante

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:08 AM EDTSmall Craft AdvisoryCLE24 hr
Aug 8, 4:09 AM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Lake, Lorain24 hr
Aug 8, 10:23 AM EDTSpecial Marine WarningCLE67 min
Aug 8, 12:03 PM EDTSpecial Weather StatementCLEKnox27 min
Aug 8, 7:00 PM EDTSpecial Marine WarningCLE90 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.